Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 70, NWS Pueblo, CO

July 3, 2002Larimer County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 3, 2002, 3:50 PM MDT for Larimer County, Colorado. It was in force for 85 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 3:50 PM MDT (21:50 UTC)
Expired
Jul 3, 2002, 5:15 PM MDT
In force
85 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 68 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:50 PM MDTHail 1.5Ft Collins, CO
Jul 3, 4:18 PM MDTHail 1Ft Collins, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-378 J/kg
Mixed-layer LCL
2757 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 032150
SVRPUB
COC069-032315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
ISSUED BY NWS PUEBLO CO
349 PM MDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LARIMER COUNTY IN NORTH CENTRAL COLORADO

* UNTIL 515 PM MDT

* AT 349 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM WAS OVER TIMNATH...OR ABOUT 5 MILES SOUTHEAST
  OF FORT COLLINS...MOVING NORTHWEST AT 5 MPH.

* SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF...
  EASTERN LARIMER COUNTY
  FORT COLLINS THROUGH 430 PM.

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 4038 10494 4057 10493 4089 10513 4067 10543

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:44 PM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 3, 2:44 PM MDT, 1 hour 6 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
244 PM MDT WED JUL 3 2002

CONVECTIVE CHANCES THE NEXT SEVERAL DAYS THE CONCERN.

CURRENTLY...USUAL ROUND OF CONVECTION FIRING OVER THE MOUNTAINS WITH
MOST CONCENTRATED ACTIVITY REMAINING NORTH OF THE PALMER DIVIDE.
DEWPOINTS HAVE EDGED UPWARD OVER THE MTNS AND VALLEYS...THOUGH SO
FAR TODAY CONVECTION IS STILL RATHER ISOLATED. LARGE AREA
OF SUBSIDENCE AHEAD OF NWRD DRIFTING UPPER LOW OVER TX SHOWS UP
NICELY IN SATELLITE PICS...WITH CLOUD FREE AREA ARCING FROM EAST
CENTRAL NM TO NE CO. WEAK STEERING CURRENTS PUSHING STORMS SLOWLY
NWRD...SO ANY ACTIVITY ON THE PLAINS WILL NEED SOME SORT OF OUTFLOW
BOUNDARY TO INITIATE. SLIGHT DECREASE IN HEIGHTS AND MID-LEVEL
COOLING KEEPING MAX TEMPS DOWN SLIGHTLY FROM THE HOT READINGS OF THE
LAST COUPLE DAYS.

MODELWISE...GENERALLY FOLLOWED THE ETA SOLUTION THE NEXT 48 HRS AS
AVN IS...AS USUAL...OVERDONE WITH MOISTURE AND PRECIPITATION. AVN
GRIDDED DATA SHOWS DEWPOINTS OVER 70 DEGF ON THE PLAINS ON SAT...
WHICH APPEARS UNLIKELY.

TONIGHT...WILL CONTINUE WITH SCATTERED -TSRA OVER THE MTNS AND WEST
AS UPPER FEATURE OVER AZ LIFTS SLOWLY NWRD. LOWERED POPS OVER THE
FAR ERN MTNS AND PLAINS...GIVEN UNFAVORABLE STORM MOTION AND CURRENT
TREND OF SUBSIDENCE SUPPRESSING MOST CONVECTION EAST OF
THE MOUNTAINS. PREVIOUS SHIFT REMOVED EVENING WORDING WHICH LOOKS
REASONABLE...AS DEEPENING MOISTURE AND WEAK UPWARD MOTION SUGGEST
SOME ACTIVITY WILL CONTINUE WELL PAST SUNSET...ESPECIALLY FAR WEST.

THUR...LITTLE CHANGE IN THE UPPER PATTERN...WITH WEAK TROUGH SHEARING
OUT TO THE WEST AND PSUEDO-TROPICAL SYSTEM SLOWLY SHEARING APART
ACROSS TX. WELL DEFINED SUBSIDENT AREA AHEAD OF SYSTEM OVER TX HAS
SUPPRESSED CONVECTION OVER THE ERN PORTIONS OF CO AND INTO WRN KS...
AND WITH ETA SHOWING THE UPPER SYSTEM SLOWLY MIGRATING NWRD...AFRAID
MUCH OF THIS SUBSIDENCE WILL BE OVER THE ERN PLAINS AND EXTREME ERN
MTNS DURING THE DAY. ETA PRECIP PROGS SHOW THIS SITUATION NICELY...
WITH A FAIRLY WELL-DEFINED PRECIP MINIMUM FROM I-25 EASTWARD. WILL
TRIM BACK PRECIP TO ISOLATED OVER THE PLAINS...AND LOWER POPS OVER
THE ERN MTNS AS WELL. FARTHER WEST...CHANCE POPS LOOK OK WITH
MOISTURE AND PERHAPS SOME WEAK UPWARD MOTION DUE TO S/W TROUGH TO
THE WEST. MAX TEMPS A LITTLE COOLER AS HEIGHTS CONTINUE TO FALL
MID LEVELS COOL...AND LOW LEVELS MOISTEN.

FRI...HOW FAR TO THE NW WILL THE NRN PORTION OF THE TX UPPER LOW
MIGRATE IS THE QUESTION...AS THIS WILL PLAY A LARGE FACTOR IN THE
FCST. BOTH ETA AND AVN MOVING THE SYSTEM INTO CO...THOUGH TREND OF
ALL MODELS HAS BEEN TO MOVE THIS FEATURE WWRD TOO QUICKLY. PERHAPS A
SLIGHT UPTURN IN CONVECTION AS CONTINUED LOW LEVEL UPSLOPE DEEPENS
THE MOISTURE OVER THE EAST...THOUGH AGAIN WEAK STEERING FLOW AND
POSITION OF THE UPPER LOW MAY AGAIN KEEP PRECIP NEAR/OVER MTN AREAS.
FARTHER WEST...MOISTURE TRAPPED UNDER THE UPPER RIDGE WILL CONTINUE
TO RECYCLE...WITH THE STANDARD CROP OF AFTERNOON TSRA. SHADED A
LITTLE WARMER THAN GUIDANCE NUMBERS...WHICH HAVE BEEN TOO COOL
LATELY.

SAT...AVN FOR THE PAST SEVERAL RUNS HAS AMPLIFIED THE RIDGE TO
THE NW OF CO...ALLOWING A COLD FRONT TO DROP SOUTH ACROSS THE EASTERN
PLAINS. WHILE AVN PRECIP FIELDS LOOK OVERDONE...WITH FAIRLY DEEP
MOISTURE IN PLACE ANY SORT OF BOUNDARY SHOULD INCREASE CONVECTIVE
CHANCES...SO WILL UP POPS MOST AREAS OVER THE ERN MTNS AND PLAINS...
HOPING THAT THE AVN HAS THE LARGER SCALE TREND FORECAST CORRECTLY.

SUN-WED..AS PREVIOUS FCSTR STATED...WERE MOVING INTO THE
CLIMATOLOGICALLY FAVORED TIME OF YEAR FOR CONVECTION...AND WITH
MOISTURE TRAPPED UNDER THE UPPER RIDGE...THE USUAL CHANCE OF
AFTERNOON AND EVENING -TSRA WILL CONTINUE.

.PUB...NONE.

PETERSEN

In the hours before

Special weather statement, Jul 3, 11:57 AM MDT, 3 hours 53 minutes before
COZ058>081-031945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1157 AM MDT WED JUL 3 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS
AFTERNOON...CONTINUING INTO MUCH OF THE NIGHTTIME HOURS ACROSS SOUTH
CENTRAL AND SOUTHEAST COLORADO. AT MIDDAY...SCATTERED SHOWERS AND
THUNDERSTORMS WERE ALREADY DEVELOPING OVER THE MOUNTAINS...AS
LOW LEVEL MOISTURE CONTINUES TO INCREASE OVER THE AREA. THE
GREATEST COVERAGE OF SHOWERS AND THUNDERSTORMS TODAY SHOULD BE OVER
THE MOUNTAINS...OR GENERALLY ALONG AND WEST OF I-25. THUNDERSTORMS
ALREADY DEVELOPING OVER THE MOUNTAINS LATE THIS MORNING WILL SPREAD
TO THE ADJACENT PLAINS AND HIGH VALLEYS LATER THIS AFTERNOON...WITH
STORMS CONTINUING WELL INTO THE EVENING HOURS. DURING THE AFTERNOON.
THE MAIN THREAT FROM ANY THUNDERSTORM WILL BE CLOUD TO GROUND
LIGHTNING...LOCAL WIND GUSTS UP TO 40 MPH...AND HAIL 1/2 INCH OR LESS
IN DIAMETER.  ALSO...SOME OF THESE STORMS WILL BE SLOW MOVING AND
COULD PRODUCE 1/2 TO 1 INCH OF RAINFALL IN A SHORT PERIOD OF TIME.

REMEMBER...A SEVERE THUNDERSTORM PRODUCES ANY COMBINATION OF THE
FOLLOWING...HAIL 3/4 INCH IN DIAMETER OR LARGER...DAMAGING WINDS OR
WIND GUSTS OF 58 MPH OR GREATER...OR A TORNADO.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:09 PM MDTSevere Thunderstorm WarningPUBLas Animas66 min
Jul 2, 8:03 PM MDTSevere Thunderstorm WarningPUBEl Paso87 min
Jul 2, 10:05 PM MDTSevere Thunderstorm WarningPUBEl Paso55 min
Jul 3, 2:42 PM MDTFlash Flood WarningPUBTeller108 min
Jul 3, 4:48 PM MDTFlash Flood WarningPUBTeller117 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.